FDA Issues Warning for Compounded Triamcinolone and Moxifloxacin Drug

July 31st 2017

The FDA has issued a safety warning for intravitreal (eye) injections of a compounded drug containing triamcinolone and moxifloxacin.

The FDA has issued a safety warning for intravitreal (eye) injections of a compounded drug containing triamcinolone and moxifloxacin.

According to the FDA's announcement, adverse events resulting from the administration of the medication were reported in at least 43 patients who received the drug at the end of a cataract surgery procedure at the PRG Dallas Ambulatory Surgery Center and the Park Central Surgical Center in Dallas, Texas. The drug was compounded by Guardian Pharmacy Services.

Patients who were administered the product reported various symptoms over the course of several months, including vision impairment, poor night vision, loss of color perception, photophobia, glare, halos, flashing lights, ocular discomfort, pain, loss of balance, headaches, and/or nausea. Several symptoms did not appear until at least 1 month after the surgery.

The compounded injection was administered into the vitreous of the eye to provide postoperative prophylaxis for ocular inflammation and endophthalmitis, with the expectation that the patient would not need postoperative eye drops.

Physicians observed diminished visual function in patients during follow-up examinations at Park Central. Although the symptoms reportedly improved in some patients over the 5-month postoperative period, several patients remained with a significant reduction in visual function.

According to the safety alert, health care professionals and patients are encouraged to report adverse events related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

Reference

Compounded Triamicinolone and Moxifloxacin Product for Intravitreal Injection by Guardian Pharmacy Services: Alert to Health Professionals - Serious Adverse Events Reported [news release]. FDA’s website.

. Accessed July 31, 2017.

https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm569123.htm

Related Content